Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 42, NWS Anchorage, AK

April 21, 2009

NWS Anchorage, AK issued this blizzard warning at Apr 21, 2009, 9:16 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2009, 9:16 PM AKDT (05:16 UTC)
Expired
Apr 22, 2009, 4:04 AM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 220516
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
916 PM AKDT TUE APR 21 2009

AKZ155-221300-
/X.NEW.PAFC.BZ.W.0042.090422T0516Z-090422T1300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
916 PM AKDT TUE APR 21 2009

...BLIZZARD WARNING IN EFFECT UNTIL 5 AM AKDT WEDNESDAY ALONG THE COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 5 AM AKDT WEDNESDAY. 

SNOW AND SOUTHEAST WINDS 30 MPH WITH GUSTS TO 45 MPH WILL PRODUCE
BLOWING SNOW ALONG THE COAST THROUGH TONIGHT. VISIBILITIES WILL BE
REDUCED TO A QUARTER MILE OR LESS IN THE BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
1 follow-up statement
000 
WWAK42 PAFC 221204
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
404 AM AKDT WED APR 22 2009


AKZ155-221315-
/X.CAN.PAFC.BZ.W.0042.000000T0000Z-090422T1300Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
404 AM AKDT WED APR 22 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 



$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 21, 2:00 PM AKDT, 7 hours 16 minutes earlier.

Area forecast discussion, Apr 21, 2:00 PM AKDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM AKDT TUE APR 21 2009

.MODEL DISCUSSION...MODELS HAVE INITIALIZED WELL THIS MORNING AND
CONTINUE TO AGREE ON THE PATTERN CHANGE OVER THE NEXT COUPLE DAYS.
BIG DISAGREEMENTS OCCUR WHEN THE PATTERN CHANGES AGAIN EARLY NEXT
WEEK. OVERALL...THE RIDGE OVER THE MAINLAND RIGHT NOW TO SLOWLY TRACK
EAST THROUGH THURSDAY ALLOWING A MOIST SOUTHWEST FLOW OVER THE
MAINLAND. THIS PROGRESSION WILL PUSH THE GULF LOW INTO CANADA AND THE
BERING LOW NORTH AND DISSIPATING TO AN OPEN WAVE OVER THE BERING
STRAIT BY FRIDAY. AN STRONG SHORT WAVE TO PUSH ACROSS THE MAINLAND
THURSDAY AND LEAVE A MOIST SOUTHWEST FLOW OVER THE STATE THROUGH
FRIDAY MORNING. ANOTHER LOW TO DEVELOP IN THE WESTERN BERING FRIDAY
WITH THE RIDGE RE-AMPLIFYING OVER THE MAINLAND AND GULF.
HOWEVER...THE RIDGE WILL REMAIN MOIST WITH SHOWERS. THE BERING LOW TO
SWING EAST THROUGH THE WEEKEND AND BRING CONTINUED MOISTURE AND A
STRONG JET AND VORT MAX TO THE AREA SATURDAY. CONTINUED SOUTHWEST
FLOW IS EXPECTED OVER THE MAINLAND WITH THE LOW IN THE CENTRAL AND
EASTERN BERING THROUGH EARLY NEXT WEEK.

ONCE AGAIN...THE TRIPLE POINT LOW THAT WAS EXPECTED TO DEVELOP IN
BRISTOL BAY TOMORROW. NOW...NONE OF THE MODELS HAVE IT DEVELOPING. I
STILL THINK THERE WILL BE A LOW THERE AT SOME POINT. IT SHOULD DEEPEN
SOME AS IT REACHES THE COLDER AIR IN THE KUSKOKWIM DELTA. FOR
NOW...THE FORECAST HAS DOWNPLAYED THE INTENSITY OF THIS LOW.

.ANALYSIS AND UPPER LEVELS...
THE TROUGH-RIDGE-TROUGH PATTERN OF THE LAST SEVERAL DAYS REMAINS IS
SLIDING EAST. A STRONG FRONT IS MOVING THROUGH THE CENTRAL ALEUTIANS
WITH AN ACCOMPANYING 110 KT JET. THIS IS BRINGING SOME VERY STRONG
GUSTINESS TO DUTCH HARBOR CURRENTLY. THE GULF LOW HAS MOVED TO THE
PANHANDLE WITH A GOOD PRESSURE GRADIENT OVER THE GULF. COMBINED WITH
A WEST NORTHWEST FLOW OVER THE AREA...STRONG GAP WINDS ARE PRESENT
TODAY. THE LOW WILL WEAKEN AS THE HIGH CENTERS OVER THE GULF TONIGHT.
THE FRONT TO MAKE ITS WAY TO THE COAST THIS EVENING.

.SHORT TERM FORECAST...
.EAST OF THE ALASKA RANGE...SUNNY CONDITIONS WILL PERSIST OVER THE
NEXT DAY AS THE HIGH PRESSURE MOVES OVER THE AREA. THE WEAKENING LOW
PRESSURE IN THE EASTERN GULF PRESERVING GAP WINDS DUE TO A MODERATE
TO STRONG NORTH TO NORTHWEST FLOW. THE LOW WILL WEAKEN TONIGHT AND
LESSEN THE GRADIENT AND GAP WINDS. HIGHER CLOUDS TO MOVE IN TOMORROW
AS THE RIDGE AXIS MOVES TO THE EAST OF ANCHORAGE. A SHORT WAVE MOVING
AROUND THE BERING LOW WILL BRING A CHANCE OF SHOWERS TO KODIAK
TOMORROW AFTERNOON AND THIS WILL SWING TO THE SUSITNA TOMORROW NIGHT.
A STRONGER WAVE TO PUSH THROUGH ON THURSDAY AFTERNOON AND EVENING
BRINGING A SHOT OF RAIN TO MOST OF THE AREA.

.WEST OF THE ALASKA RANGE...A STRONG FRONT IS MOVING THROUGH THE
CENTRAL ALEUTIANS TO THE AKPEN TODAY. VERY STRONG GUSTS ARE
ACCOMPANYING THIS FRONT AS IT TRACKS EASTWARD. THE FRONT WILL PUSH
INTO THE KUSKOKWIM DELTA AND WESTERN CAPES THIS EVENING AND SPREAD
FURTHER INLAND TOMORROW. THE FRONT WILL REMAIN ALONG THE COAST
THROUGH THURSDAY MORNING. A SECONDARY WAVE ROTATING AROUND THE BERING
LOW WILL PUSH THE FRONT ACROSS THE ALASKA RANGE THURSDAY AFTERNOON
AND EVENING. SHOWERS WILL PERSIST CLOSER TO THE LOW AND BEHIND IT.
MAY WANT TO GO WITH A BLIZZARD WARNING RIGHT ALONG THE KUSKOKWIM
COAST THIS EVENING AS THE FRONT ARRIVES. TEMPERATURES MAY NOT CHANGE
OVER THAT QUICKLY. FURTHER INLAND...CLEAR SKIES WILL GIVE WAY TO
HIGHER CLOUDS TOMORROW AND SOME SHOWERS BY WEDNESDAY NIGHT.

.LONG TERM FORECAST...WARM MOIST SOUTHWEST FLOW TO REMAIN OVER HE
MAINLAND THROUGH EARLY NEXT WEEK. THE BIG DAY LOOKS LIKE SATURDAY FOR
MOST OF THE MAINLAND. THE MORE ORGANIZED WEATHER WILL CONTINUE IN THE
GULF THROUGH SUNDAY. SHOWERS TO REMAIN WITH THE PARENT LOW IN THE
BERING AND BEHIND IT.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 155 160 165 172 176 179 180 185
FIRE WEATHER...NONE.

JN APR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:00 PM AKDTGale WarningAFC70 min
Apr 21, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Apr 21, 4:00 PM AKDTSmall Craft AdvisoryAFC8 days
Apr 21, 5:10 PM AKDTGale WarningAFC11 hr
Apr 21, 5:10 PM AKDTSmall Craft AdvisoryAFC11 hr
Apr 22, 4:00 AM AKDTBrisk Wind AdvisoryAFC4 days
Apr 22, 4:00 AM AKDTSmall Craft AdvisoryAFC9 days
Apr 22, 4:00 AM AKDTSmall Craft AdvisoryAFC60 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.